Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Query about respiratory disorder - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Asthma and Allergy
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
User :   My grandmom(age: 78 years) has undergone to acute asthematic attacks in last 10 days. She is suffering from bronchitis and mild gastritis. According to her she got shivering and shortness of breathe just after peeing in night which become worse and controlled after giving her Decadron(dexamethasone sodium phosphate) injectin(iv) and theophylline together. Can you please suggest what to do next?
Doctor :   hI
User :   hello doc
Doctor :   Hi Let me go through your query.
User :   yeah sure doc
Doctor :   Ok,
Doctor :   Has she been seeing a geiatricinan or a family physician?
User :   yah a family physician..
User :   he has prescribes her codeine syrup and Novaclox-lb capsule
Doctor :   Ok,Since how long has she been on this medication?
User :   for last 6 -7 days. Actually she had a worse cough(congetsion) associated with shortness of breathe and constipation.
Doctor :   Ok.
User :   But last night she had an acute attack of SOB after urination
Doctor :   Did she also complain of any associated fever ?
User :   She used to say that each time she passes urine, she felt SOB followed by shivering, which just worsen last night and required decadron iv with theophylline
User :   No she don't have any noticable fever but mailaise is there for sure.
Doctor :   The complaint, of shortness of breath or asthama is what you see precipitating in winters and cold weathers in elderly patients, for whom a proper treatment by a pulmonologist or chest physician who can adjust the drug dosages and can suggest for inhalers or salbutamol sprays can be very helpful.
User :   ok, but shivering or asthma each time after peeing..doest it require any urological test?
Doctor :   I was asking you about fever for the same reason , as we have to rule out any UTI.
Doctor :   You have to take the following steps to take forward your grndma's treatment : User :   oh..okay doc. But to avoid such aucte attacks(like yesterday's) would you like to suggest anything?
User :   Ok..Please tell the steps
Doctor :   Yeah you need to take some preventive steps,
Doctor :   1.Absolute avoidance of cool weather & cold products.
Doctor :   2.If her health permits some breathing exercises before she goes to bed.
User :   braething exercise like pranayam?
Doctor :   Yeah
Doctor :   3.To immediately consult a chest physician as we cannot prescribe drugs without examining the patient and hence her drug doses have to be altered.
User :   ok..then doc?
User :   Novaclox should be stopped for now?
Doctor :   4. She can be put on anti-asthamatic drugs like theophylline for the whole of winter.
User :   ok
Doctor :   At a lower dosage which would be more helpful, or on Inhalers with Salbutamol which is very comfortable for elderly patients.
User :   hmm...well
Doctor :   Novaclox would not do any harm as such as if there might be any underlying infection it could as well improve the condition, and in acute phases it is always suggested to put her on an anti-biotic.
User :   How about oral theophylline along with salbutmol spray?
Doctor :   6.So the decadron might require gradual tapering which will again be suggested by the chest physcian as it is a corticsteroid.
User :   ok
Doctor :   It might work wonderfully after the acute phase is resolved, but has to taken under the guidance of chest physician.
Doctor :   Is she diabetic ot hypertensive?
Doctor :   Or does she have any other chronic disease that you need to mention.
Doctor :   7. I would also suggest for Urine routine, CBC Blood to rule out any other underlying cause.
User :   She had no history of diabetis yet though she had been suffered from mild to moderate hypertension last year and was under atenolol
Doctor :   ok, that is fine then.
Doctor :   Hope you have followed the seven steps that I have mentioned.
User :   Son finally doc...1) consult chest physician 2] continue antibiotics 3] urine routine and blood CBC 4] oral theophylline + salbutamol spray 5] avoidance of cold stuffs.
Doctor :   The exact oral drugs and their dosages would be suggested by the chest physician, rest all is absolutely fine and help her with some physical exercise and pranayama.
User :   Ok Doc. Thank you very much. Hope your advice will let her allright soon.
Doctor :   Is theer anything else you would like to ask?
Doctor :   Hope she gets well soon and has a better and healthy 2011
User :   No thanks, But may I know your location and workplace, if there's no issues?
Doctor :   Thank you for consulting me And wish you a happy new year.
Doctor :   Yeah , bangalore
User :   Same to you doc. Its wonderfull chatting with you. Bye
Doctor :   Take care, Bye for now.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor